MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884380EM
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: the inner shafts broke 0.58¿ and 0.60¿ from the distal face of the inner hub which would have resulted in the reported malfunction.There were striations around the outside diameter of the break points indicating metal on metal contact during use.The break points correspond to the proximal end of the outer tube in the front hub.There was no damage to the distal tips.When viewed under magnification, there was deformation and indentations of the front hubs locking area consistent with aggressive use.There were no bends or signs of a concentricity issues.A review of the xpi did not indicate any evidence to point to improper manufacturing and there are checks for damage throughout the process.A review of the global complaint data showed no other complaints for this lot number; in contrast, this customer reported an issue with two from this lot in the same procedure.There was no allegation of a defect prior to use.The information indicates excess pressure was applied while in the handpiece during rotation which caused the deformation of the locking areas; which then caused the inner shafts and outer tubes to rub together until the inner shafts broke.There was no indication of device fragments and the breakages would have been contained by the outer tubes and the handpiece.There were no signs of heat deformation or discoloring.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare provider (hcp) reported that the blade broke while engaging the ethmoid bone.Tried another and both blades broke when attempting the same engagement of ethmoid bone during the procedure for functional endoscopic sinus surgery (fess) with ethmoidectomy.The procedure was completed using back-up product.There were no fragments that remained inside the patient's body.There was no patient impact.Additional information received there are fragments and was returned with the blade for analysis.

Brand Name
XPS® SYSTEM NAVIGATED BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key9389965
Report Number1045254-2019-00640
Device Sequence Number1763020
Product Code EQJ
UDI-Device Identifier00643169209367
UDI-Public00643169209367
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K130608
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/21/2021
Device Model Number1884380EM
Device Catalogue Number1884380EM
Device Lot Number0218135815
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2019
Initial Report FDA Received Date11/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age32 YR